Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Topeka, KS

April 19, 2017Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2017, 6:21 PM CDT for Ottawa County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Apr 19, 2017, 7:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:01 PM CDTHAIL 1Culver, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS53 KTOP 192321
SVRTOP
KSC143-200000-
/O.NEW.KTOP.SV.W.0036.170419T2321Z-170420T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
621 PM CDT WED APR 19 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ottawa County in north central Kansas...

* Until 700 PM CDT

* At 620 PM CDT, a severe thunderstorm was located 4 miles east of
  Lincoln, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters reported quarter sized hail in 
           Lincoln at 617 PM. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Minneapolis, Bennington, Tescott, Culver and Ada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 9793 3913 9753 3896 9762 3896 9793
TIME...MOT...LOC 2320Z 276DEG 31KT 3906 9807 

HAIL...1.50IN
WIND...60MPH
 
$$

Sanders
1 follow-up statement
571 
WWUS53 KTOP 192327
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
627 PM CDT WED APR 19 2017

KSC143-200000-
/O.CON.KTOP.SV.W.0036.000000T0000Z-170420T0000Z/
Ottawa-
627 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN OTTAWA COUNTY...

At 627 PM CDT, a severe thunderstorm was located near Beverly, moving
east at 50 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Minneapolis, Bennington, Tescott, Culver and Ada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 9793 3913 9753 3896 9762 3896 9793
TIME...MOT...LOC 2327Z 279DEG 42KT 3904 9800 

HAIL...2.00IN
WIND...60MPH
 
$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:20 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 19, 6:20 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
620 PM CDT Wed Apr 19 2017

.UPDATE...
Issued at 605 PM CDT Wed Apr 19 2017

Thunderstorms in north central KS seem to be negatively impacted
by modest CINH to the extent that updraft interference caused all
storms in that area to weaken. This may also be a segment of the
convective line where the front undercut some of the updrafts.
Regardless of the reason, storms have weakened in the local
forecast area while remaining intense in southern Nebraska and
central KS over Lincoln county. There is still ample instability
and wind shear present to promote storm organization in the coming
hours with forecast soundings suggesting a bit of cooling of the
capping layer as well. Thus still expect a band of strong to
severe thunderstorms to move across the forecast area although
there could be a relative weakness in that line over northern KS
per recent observational and hi-res model trends. There also seems
to be a continued potential for organization into one or more
bowing segments with damaging wind potential especially along and
south of a Clay Center to Holton line as the evening progresses.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Apr 19 2017

Currently 19Z satellite data shows a strong mid-level shortwave
lifting out of the Northern/Central Rockies.  Surface obs show a
surface warm/stationary boundary draped through southeastern NE with
surface low over south central NE with an associated cold boundary
trailing through northwestern portions of KS.

Strong WAA has allowed dewpoints to climb into the lower 60s this
afternoon over northeastern KS.  A well mixed BL remains in place
with a fairly strong EML overhead.  Highs today will top in the low
80s.

Tonight is the biggest concern weatherwise this period.  While best
forcing remains just to the north of the area, severe thunderstorms
are likely tonight as the cold front works into the area.  The
biggest change right now has been to delay development and
progression slightly from the previous forecast. All severe threats
will, however, remain in place as the late afternoon and early
evening approach.  The associated surface low will continue to
deepen and strengthen as a shortwave aloft works over the area late
this afternoon.  This will help to steepen mid-level lapse rates,
while the strengthening cold front will provide lift at the surface
to break what is left late this afternoon into the evening.  Storms
will likely be able to start out as discrete or semi-discrete for a
period mainly over north central KS up to the KS/NE border.  The
concern for a weak tornado threat does give at least some concern
early and perhaps even as convection congeals into a linear mode by
mid evening time frame due to the LLJ still aloft.  Indications for
0-6 effective bulk shear up to 40-50kts with MLCAPE values up to
2000 J/kg will be sufficient for rotating supercellular development
to take shape. Although, surface winds should stay southerly and
quickly turn to a southwesterly direction, effective SRH values
could still top out around 200 m2/s2 just ahead of the boundary.
Therefore, the tornado risk will not be zero.  Bigger concerns will
almost certainly be large hail and damaging outflow winds.  Storms
should congeal into a line as the evening progresses.  Flash
flooding concerns will increase as the front moves through slowly.
Therefore, areas that see storms train could see rapidly rising
water and the threat for short term flooding.

Good news is that overnight as the system sinks south of the area,
dry air and high pressure should filter in quickly and clear out the
clouds into the morning on Thursday.  Cooler conditions expected for
Thursday with highs into the mid to upper 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Apr 19 2017

Several waves are progged to move across the central U.S. through
the extended period. The first looks to move through the central
plains on Friday and Saturday. Models are in reasonable agreement
with the overall system and tracking the surface low south of the
forecast area. So concerns for severe storms appear to be low at
this time. Although there are some indications of elevated
instability Friday afternoon and evening. Because of this have
some mention of thunder in the forecast. A second wave is forecast
by the models to move across the plains on Monday. Models tend to
track this system to the north of the forecast area but moisture
return is not all that impressive ahead of it. As a result,
forecast soundings form the GFS maintain a capping inversion over
KS. So will need to watch trends with this wave, but for now
precip chances look to be less than 20 percent. A third wave is
progged to move into the plains Wednesday. There is a little more
uncertainty with the details as the GEM develops a more amplified
upper trough than the GFS or ECMWF. But with models showing better
low level moisture advection along with some increasing forcing on
Wednesday, have included a small POP for now.

Temps should be on the cool side for Friday and Saturday as
surface ridging continues to impact the area along with clouds and
precip. So highs in the 50s and lower 60s seems reasonable. Temps
should moderate for the remainder of the forecast period with
more seasonal readings in the upper 60s to mid 70s. Low temps look
to remain in the 40s and 50s. May need to watch out for Sunday
morning as a ridge axis moves through the area. With dry air
moving in and skies clearing out, have parts of north central KS
falling into the upper 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Apr 19 2017

Expect VFR conditions with the exception of during TS passage.
Have highlighted the most likely 2-3 hour period for TS with 2SM
vis and reduced cigs. Also see a good chance for downburst winds
possibly greater than 40 kts at TAF sites. Will also have a wind
shift out of the north or northwest after TS passage through the
remainder of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Barjenbruch
Hazardous weather outlook, Apr 19, 3:46 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Wed Apr 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A severe thunderstorm watch is in effect for areas along and west
of a line from Council Grove to Holton. Thunderstorms are expected
to develop along a cold front in north central Kansas by 6 PM.
These storms are expected to push southeast across the forecast
area. Thunderstorms will be capable of large hail, damaging winds
and a tornado cannot be ruled out, especially in north central Kansas.
Any remaining thunderstorm activity should exit the area during
the early morning hours of Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall is expected Friday through Saturday, with
some moderate to locally heavy rainfall possible. If this heavier
rainfall occurs, then some flooding of creeks and rivers will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary in north central and northeast
Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 19, 5:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             JAMESTOWN               39.60N 97.86W
04/19/2017  E1.00 INCH       CLOUD              KS   CO-OP OBSERVER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:33 PM CDTSpecial Weather StatementTOPRepublic27 min
Apr 19, 5:32 PM CDTSevere Thunderstorm WarningTOPCloud31 min
Apr 19, 5:45 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington19 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.